New Mexico, 2012Dust Storm and Heavy Rain in New Mexico, July 24, 2012
July 24, 2012 · NWS EPZ · 2 events in 2 counties and zones
Deep moisture remained in place over the region as a result of general monsoonal flow that is common this time of the year. Precipitable water readings of over one inch along with good instability led to the development of a few strong thunderstorms that produced gusty winds along outflow boundaries and resulted in locally heavy rainfall.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture remained in place over the region as a result of general monsoonal flow that is common this time of the year. Precipitable water readings of over one inch along with good instability led to the development of a few strong thunderstorms that produced gusty winds along outflow boundaries and resulted in locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 24, 12:32 PM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 24, 12:32 PM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
132 PM MDT TUE JUL 24 2012
.SYNOPSIS...MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO
AND WESTERN TEXAS THROUGH SATURDAY WHILE WEAK DISTURBANCES MOVE
INTO THE REGION. THIS WEATHER PATTERN WILL GENERATE SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE REGION WITH HEAVY RAINS
FALLING OVER A FEW LOCATIONS. HIGH PRESSURE ALOFT WILL BRING DRIER
WEATHER EARLY NEXT WEEK.
&&
.DISCUSSION...
AIR MASS ACROSS SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS REMAINS
MOIST AND UNSTABLE WITH PRECIPITABLE WATER AROUND 1.1 INCHES AND
CAPES 500 TO 1000 J/KG. IN ADDITION THERE IS LITTLE INHIBITION
ALOFT WHILE STEERING FLOWS ARE GENERALLY AT OR BELOW 10 KT. THUS
ANY CONVECTION WILL HAVE THE POTENTIAL TO DROP HEAVY RAINS. THIS
AFTERNOON NO FORCING MECHANISMS ARE AFFECTING THE CWA SO EXPECT
ACTIVITY TO BE INITIATED BY A COMBINATION OF DIURNAL
HEATING...UPSLOPE FLOW AND SUBSEQUENT OUTFLOW BOUNDARIES. TONIGHT A
WEAK SHORT WAVE WILL DRIFT SLOWLY WEST TO EAST ACROSS ARIZONA INTO
NEW MEXICO WITH ASSOCIATED LIFT SUSTAINING CONVECTION THIS EVENING
AND EVEN AFTER MIDNIGHT.
ON WEDNESDAY THE VORTICITY CENTER WILL CONTINUE SLOW MOVEMENT
ACROSS THE CWA WITH WEAK ASSOCIATED PVA INDUCING LIFT.
PRECIPITABLE WATER WILL BE AROUND 1.2 INCHES TOMORROW WHILE CAPES
AND K INDICES RANGE FROM 500 TO 1000 J/KG AND 35 TO 40
RESPECTIVELY. THUS EXPECT ANOTHER DAY OF SCATTERED CONVECTION WITH
ISOLATED AREAS OF HEAVY RAINFALL.
THURSDAY THROUGH SATURDAY LARGE SCALE PATTERN WILL INCLUDE HIGH
AMPLITUDE RIDGE ALOFT EXTENDING THROUGH THE ROCKY MOUNTAINS TO A
HIGH PRESSURE CENTER IN GENERAL VICINITY OF NORTHERN NEW MEXICO.
UPPER LEVEL PATTERN MAY ALLOW FOR WEAK SHORT WAVES/VORT CENTERS
TO ENTER THE CWA FROM THE EAST OR SOUTHEAST. MEANWHILE AT THE
SURFACE WEAK TROUGHING WILL BE PRESENT MUCH OF THE PERIOD
RESULTING IN LOW LEVEL CONVERGENCE OVER PORTIONS OF THE REGION.
INFLOW OF MOIST UNSTABLE AIR WILL PERSIST AS PRECIPITABLE WATER
WILL RANGE FROM 1.2 TO 1.5 WHILE CAPES REMAIN AROUND 500 TO 1000
J/KG. THESE FACTORS SHOULD SUPPORT AT LEAST SCATTERED CONVECTION
MOST LOCATIONS WITH A FEW STORMS DROPPING VERY HEAVY RAINS GIVEN
THE SLOW STORM MOVEMENT AND DEEP MOISTURE/LACK OF ENTRAINMENT.
LONGER RANGE GUIDANCE IN AGREEMENT UPPER HIGH WILL BECOME
ESTABLISHED OVER THE SOUTHERN PLAINS BY SATURDAY WITH ASSOCIATED
AXIS EXPANDING WESTWARD ACROSS THE SOUTHERN ROCKIES SUNDAY AND
MONDAY. RESULTANT FLOW WILL TEND TO SHUNT DEEPER MOISTURE AND
EMBEDDED DISTURBANCES SOUTH AND WEST OF THE CWA WHILE WARMING
ALOFT STABILIZES AIR MASS. THUS WILL DECREASE RAINFALL COVERAGE
LATER PERIODS.
&&
.AVIATION....VALID 24/00Z-25/00Z.
P6SM SCT070-090 SCT-BKN100-140 BKN-OVC200-250 ISOLD TO WDLY SCT TS
WITH LCL MVFR IFR BKN040-050OVC +TSRAGS VSBY 3-6MI G35KT THRU 06Z
AND AGAIN AFT 17Z WHEN GREATER LOWLAND COVERAGE IS EXPECTED.
GENERAL STORM MOVEMENT TO THE NNW AROUND 10 MPH. &&
&&
.FIRE WEATHER...
UPPER HIGH CURRENTLY CENTERED OVER KANSAS WILL BE SHIFTING
SOUTHEASTWARD OVER THE COMING DAYS WHICH WILL ALLOW THE DEEPER
MOISTURE PLUME CURRENTLY OVER ARIZONA AND FAR WESTERN NM TO SHIFT
EASTWARD. THUNDERSTORM ACTIVITY THROUGH THIS EVENING WILL MAINLY BE
FOCUSED ON THE HIGHER TERRAIN...BUT AS THE WEEK
PROGRESSES...THUNDERSTORM CHANCES WILL INCREASE ACROSS THE AREA.
LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE BIGGEST THREAT AS STORMS
WILL BE SLOW MOVING WITH PLENTY OF MOISTURE TO WORK WITH.
TEMPERATURES WILL BE NEAR NORMAL THROUGH THE UPCOMING WEEK WITH
MINIMUM RELATIVE HUMIDITIES MAINLY IN THE 20-30 PERCENT RANGE FOR
THE LOWLANDS EARLY ON AND INCREASING INTO THE 25-35 PERCENT RANGE BY
LATE IN THE WEEK. EXCELLENT RECOVERIES EXPECTED...ESPECIALLY FROM
WED INTO THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 74 96 75 96 74 / 30 30 30 40 40
SIERRA BLANCA 68 95 69 95 66 / 30 30 30 30 40
LAS CRUCES 69 93 70 93 69 / 30 30 30 40 40
ALAMOGORDO 69 95 70 94 69 / 30 30 30 40 40
CLOUDCROFT 51 72 53 71 48 / 40 50 50 50 50
TRUTH OR CONSEQUENCES 69 93 71 92 69 / 30 40 40 40 40
SILVER CITY 61 86 65 88 61 / 30 50 50 40 40
DEMING 69 94 68 94 67 / 30 40 40 30 40
LORDSBURG 68 95 66 95 68 / 30 40 40 30 30
WEST EL PASO METRO 75 96 77 95 75 / 30 30 30 40 40
DELL CITY 67 97 66 98 67 / 30 30 30 40 40
FORT HANCOCK 71 96 73 98 70 / 30 30 30 30 30
LOMA LINDA 66 91 65 86 66 / 30 30 30 40 40
FABENS 73 98 73 96 71 / 30 30 30 40 40
SANTA TERESA 73 94 73 93 72 / 30 30 30 40 40
WHITE SANDS HQ 70 94 71 93 71 / 30 30 30 40 40
JORNADA RANGE 67 95 67 95 67 / 30 30 30 40 40
HATCH 68 94 68 94 67 / 30 30 30 40 40
COLUMBUS 70 93 67 96 69 / 30 40 40 30 40
OROGRANDE 72 97 74 100 71 / 30 30 30 40 40
MAYHILL 56 80 57 79 55 / 40 40 40 50 50
MESCALERO 55 83 55 83 53 / 30 40 40 50 50
TIMBERON 56 78 56 78 55 / 30 40 40 50 50
WINSTON 58 81 59 85 60 / 40 50 50 50 50
HILLSBORO 63 87 64 92 65 / 40 40 40 40 40
SPACEPORT 69 95 70 94 68 / 30 30 30 40 40
LAKE ROBERTS 59 87 58 88 59 / 40 50 50 40 40
HURLEY 63 90 64 88 63 / 30 40 40 30 40
CLIFF 62 94 60 94 64 / 40 40 40 40 40
MULE CREEK 58 88 57 92 62 / 40 40 40 40 40
FAYWOOD 62 90 64 89 63 / 30 40 40 30 40
ANIMAS 66 90 63 95 67 / 30 40 40 30 30
HACHITA 66 91 66 95 66 / 30 40 40 30 30
ANTELOPE WELLS 66 90 64 91 66 / 30 40 40 30 30
CLOVERDALE 62 84 62 90 62 / 30 40 40 40 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
05 ROGASH/26 GRZYWACZ
Hazardous weather outlook, Jul 24, 10:15 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT TUE JUL 24 2012
NMZ401>417-TXZ418>424-251730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1115 AM MDT TUE JUL 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ABUNDANT AVAILABLE MOISTURE PLUS AN APPROACHING UPPER LEVEL
DISTURBANCE WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. SOME OF THE STORMS MAY PRODUCE PERIODS OF
HEAVY RAINFALL WITH MINOR LOCALIZED FLOODING ALONG DRAINAGES AND
ARROYOS POSSIBLE. STRONG WIND GUSTS OF 40 MPH AND FREQUENT LIGHTNING
MAY ALSO OCCUR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MOIST UNSTABLE AIR...WEAK DISTURBANCES AND MOUNTAIN TERRAIN AFFECTS
WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH
SATURDAY. A FEW OF THE STORMS WILL PRODUCE HEAVY RAINFALLS WITH
RAINFALL AMOUNTS EXCEEDING 2 INCHES OVER ISOLATED LOCATIONS. THUS
LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY ACROSS LOW LYING AREAS
AND ALONG ARROYOS...SMALL STREAMS AND DRAINAGE AREAS.
HIGH PRESSURE ALOFT WILL RESULT IN DIMINISHED THUNDERSTORMS ACTIVITY
SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.
ROGASH
Dust Storm, Southern Dona Ana County/Mesilla Valley
- When
- July 24, 4:30 PM MST to 5:30 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
Reports came from the public and local broadcast media of near zero visibility in blowing dust across the city of Las Cruces as an outflow boundary from a nearby thunderstorm moved through the city. Mesonet sites in the city of Las Cruces affiliated with local broadcast media registered wind gusts of 57 mph as the outflow boundary moved through.
Heavy Rain, Otero
- When
- July 24, 7:30 PM MST to 8:30 PM MST
- Where
- Otero County, 12.95 mi SSW of Sacramento
- Reported by
- Trained Spotter
- Coordinates
- 32.620, -105.666
A local weather spotter recorded 1.50 inches of rainfall from a thunderstorm that passed over his location. Minor street flooding was reported in southeast portions of Timberon, NM.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 24, 20121 death · 1 injured · $10,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 24, 2012$268,000 · 56 kt wind · 64 events
- Hail and Damaging Winds in North Dakota, July 24, 2012$300,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Ohio, July 24, 2012$54,000 · 52 kt wind · 22 events
- Damaging Winds in Illinois, July 24, 2012$29,000 · 65 kt wind · 34 events
- Hail and Damaging Winds in Ohio, July 24, 2012$115,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in North Dakota, July 24, 2012$100,000 · 2 in hail · 6 events
- Flash Flood in Arizona, July 24, 2012$100,000 · 1 event
- Flood and Damaging Winds in Indiana, July 24, 2012$60,000 · 61 kt wind · 9 events
- Tornado and Hail in Massachusetts, July 24, 2012$28,000 · EF0 · 11 events
- Damaging Winds and Lightning Strikes in South Carolina, July 24, 2012$26,000 · 55 kt wind · 11 events
- Damaging Winds in Wisconsin, July 24, 2012$20,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397681, 397689.